Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Pocatello, ID

January 25, 202111 counties in Idaho

NWS Pocatello, ID issued this winter storm watch at Jan 25, 2021, 2:30 PM MST for 11 counties in Idaho. It took effect at Jan 26, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 2:30 PM MST (21:30 UTC)
In effect from
Jan 26, 2021, 11:00 PM MST
Expired
Jan 26, 2021, 3:26 AM MST
In force
Issued by
NWS Pocatello, ID

Counties Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS45 KPIH 252130
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
230 PM MST Mon Jan 25 2021

IDZ051>053-261230-
/O.NEW.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
230 PM MST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 5 AM
MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 9 
  inches, except 4 to 6 inches on ridge tops and elevations 
  above passes.

* WHERE...The north part of the eastern Magic Valley, from
  Shoshone area, to the Monteview/Mud Lake area in the northwest
  part of the Snake River plain, and in the northeast part of the
  Snake River plain, from Rexburg to Saint Anthony. This includes
  the Idaho National Laboratory.

* WHEN...From 11 PM Tuesday to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commutes.
  Temporary road closures will be possible.

* ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday
  will mean heavy drifting of snow, along with near-zero
  visibility in blowing snow. Motorists should consider changing
  travel plans if at possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ063-261230-
/O.NEW.KPIH.WW.Y.0006.210127T1800Z-210130T0600Z/
Caribou Range-
Including the cities of Wayan and Swan Valley
230 PM MST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO
11 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 9 
  inches. Winds gusting as high as 35 mph.

* WHERE...Caribou Range of mountains, including Palisades
  Reservoir in the north to Georgetown Summit in the south.

* WHEN...From 11 AM Wednesday to 11 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact driving, and may mean temporary road
  closure.

* ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday
  will mean heavy drifting of snow, along with near-zero
  visibility in blowing snow. Motorists should consider changing
  travel plans if at possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ068-069-072>075-261230-
/O.NEW.KPIH.WS.A.0001.210127T0600Z-210129T1200Z/
Lost River Valley-Lost River Range-Sawtooth/Stanley Basin-
Sun Valley Region-Big Lost Highlands/Copper Basin-
Wood River Foothills-
Including the cities of Howe, Arco, Mackay, Chilly, Borah Peak, 
Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, 
Bellevue, and Picabo
230 PM MST Mon Jan 25 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 
  21 inches, except 4 to 27 inches on ridge tops and elevations 
  above passes possible. Winds could gust as high as 35 mph.

* WHERE...Lost River Range, Big Lost highlands, the Sawtooth
  Range,Stanley Basin, Wood River drainage including Sun Valley
  and foothills.

* WHEN...From Tuesday evening through late Thursday night.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The
  hazardous conditions should impact all driving. Expect slower
  speeds and temporary road closures.

* ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday
  will mean heavy drifting of snow, along with near-zero
  visibility in blowing snow. Motorists should consider changing
  travel plans if at possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

IDZ060-064-066-261230-
/O.NEW.KPIH.WS.A.0001.210127T1800Z-210130T0600Z/
Bear River Range-Big Hole Mountains-Centennial Mountains -
Island Park-
Including the cities of Emigration Summit, Victor, Island Park, 
and Kilgore
230 PM MST Mon Jan 25 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 
  18 inches, except 5 to 26 inches on ridge tops and elevations 
  above passes possible. Winds could gust as high as 35 mph.

* WHERE...The Bear River Range and State Route 36, Big Hole
  Mountains and State Route 31 Pine Creek Pass, the Centennial
  Mountains Island Park area and U S Route 20, and Interstate 15.

* WHEN...From Wednesday morning through Friday evening.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions should impact all driving.

* ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday
  will mean heavy drifting of snow, along with near-zero
  visibility in blowing snow. Motorists should consider changing
  travel plans if at possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
557 
WWUS45 KPIH 261026
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
326 AM MST Tue Jan 26 2021

IDZ069-072>075-262200-
/O.UPG.KPIH.WS.A.0001.210127T0600Z-210129T1200Z/
/O.NEW.KPIH.WS.W.0003.210127T0600Z-210129T1200Z/
Lost River Range-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Borah Peak, Stanley, Ketchum, Sun Valley,
Galena, Copper Basin, Hailey, Bellevue, and Picabo
326 AM MST Tue Jan 26 2021

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST FRIDAY...

* WHAT...Heavy snow and wind expected. Total snow accumulations of
  10 to 20 inches at lower elevations, with highest elevations
  around 2 feet. The Lost River Range should see 6 to 16 inches.
  The Stanley Basin should see 4 to 8 inches. Winds gusting 25 to
  35 mph especially at mid and upper elevations.

* WHERE...Hailey, Ketchum, Galena Summit, Banner Summit, Stanley,
  Copper Basin and Bellevue. 

* WHEN...From 11 PM this evening to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult due to heavier snow and
  gusty winds. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ064-066-262200-
/O.UPG.KPIH.WS.A.0001.210127T1800Z-210130T0600Z/
/O.NEW.KPIH.WS.W.0003.210127T1800Z-210130T0600Z/
Big Hole Mountains-Centennial Mountains - Island Park-
Including the cities of Victor, Island Park, and Kilgore
326 AM MST Tue Jan 26 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM
MST FRIDAY...

* WHAT...Heavy snow and wind expected. Total snow accumulations of
  6 to 12 inches, with higher elevations around 18 inches. Winds
  gusting 25 to 35 mph. 

* WHERE...Island Park, Victor, Pine Creek Pass, Targhee Pass, and
  Raynolds Pass. 

* WHEN...From 11 AM Wednesday to 11 PM MST Friday.

* IMPACTS...Travel could be very difficult due to heavier snow and
  gusty winds. The hazardous conditions could impact the morning
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ068-262200-
/O.UPG.KPIH.WS.A.0001.210127T0600Z-210129T1200Z/
/O.EXA.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/
Lost River Valley-
Including the cities of Howe, Arco, Mackay, and Chilly
326 AM MST Tue Jan 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
5 AM MST FRIDAY...

* WHAT...Snow and wind expected. 4 to 10 inches for locations
  closer to the Snake Plain. Lower amounts closer to Willow Creek
  Summit. Wind gusts of 20 to 30 mph.

* WHERE...Arco, Mackay and Howe. 

* WHEN...From 11 PM this evening to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult due to snow and gusty
  winds. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-262200-
/O.UPG.KPIH.WS.A.0001.210127T1800Z-210130T0600Z/
/O.EXA.KPIH.WW.Y.0006.210127T1800Z-210130T0600Z/
Bear River Range-
Including the city of Emigration Summit
326 AM MST Tue Jan 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO
11 PM MST FRIDAY...

* WHAT...Snow and wind expected. Total snow accumulations of 5 to
  10 inches. Winds gusting 20 to 30 mph.

* WHERE...Bear River Range, including Idaho 36 over Emmigration
  Summit. 

* WHEN...From 11 AM Wednesday to 11 PM MST Friday.

* IMPACTS...Travel could be very difficult due to snow and gusty
  winds. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ067-262200-
/O.EXA.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/
Beaverhead - Lemhi Highlands-
Including the cities of Dubois, Spencer, Edie School, and Small
326 AM MST Tue Jan 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
5 AM MST FRIDAY...

* WHAT...Snow and wind expected. Total snow accumulations of 2 to
  6 inches at lower elevations and around 1 foot at mid and upper
  elevations. Winds gusting 25 to 35 mph.

* WHERE...Dubois, Monida Pass, Lone Pine, Spencer and Small. 

* WHEN...From 11 PM this evening to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult due to snow and gusty
  winds. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ051>053-262200-
/O.CON.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
326 AM MST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 5 AM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 7 inches.
  Areas around Crater of the Moon should 8 to 12 inches total. For
  Idaho Falls and Rexburg, 2 inches or less. Winds gusting 20 to
  35 mph. 
 
* WHERE...Lava Beds north of Shoshone, Carey, Craters of the Moon,
  Tom Cat Summit, the INL Complex, Mud Lake, and St Anthony. 

* WHEN...From 11 PM this evening to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult due to snow and gusty
  winds. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ063-262200-
/O.CON.KPIH.WW.Y.0006.210127T1800Z-210130T0600Z/
Caribou Range-
Including the cities of Wayan and Swan Valley
326 AM MST Tue Jan 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM WEDNESDAY
TO 11 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches.
  Winds gusting 20 to 30 mph.

* WHERE...Swan Valley, Palisades Reservoir and Wayan.

* WHEN...From 11 AM Wednesday to 11 PM MST Friday.

* IMPACTS...Travel could be very difficult due to snow and gusty
  winds. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Jan 25, 9:13 AM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Jan 25, 9:13 AM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
913 AM MST Mon Jan 25 2021

.UPDATE...Spotter reported 2 inches of snow in Grace overnight, so
the low-topped cloudiness has been missing the radar, but the snow
has continued. Otherwise, except for possible light snow in the
southern highlands, expect a quiet day with mist and low
cloudiness the main forecast issues. Atmospheric river event still
on schedule to strike central and southern Idaho starting Wed and
continuing into the weekend.  No updates at this time. Messick

&&

.PREV DISCUSSION... /issued 242 AM MST Mon Jan 25 2021/

SHORT TERM...Today through Wednesday. A couple of very weak
"waves" will work across central and eastern Idaho through
tomorrow night. Moisture will be increasing, although we are
looking for much in the way of snowfall through that period. Look
for patches of light snow, in other words not everyone will
something fall and/or accumulate. For today specifically, patchy
fog and some flurries are possible under the stratus deck through
the morning hours. This should be the only morning we would be
worried about the fog potential, but it certainly will need to be
monitored this evening especially where we have some breaks in the
clouds.

Heading into Wednesday, a pretty strong southwest flow develops as
the next storm begins to push ashore. There will be a firehose of
moisture directed at the Sierras, with a decent shot of moisture
remaining intact and making it into Idaho. The models continue to
point some pretty good precipitation falling in upslope areas
from the Wood River Valley northeast to around Monida Pass and
Island Park. Confidence is high that's where the bulk of the
precipitation falls at the beginning of this multi-day event.
Confidence in how high snowfall amounts will be is lower because
the models maybe overdoing the amount of moisture surviving the
snow dump in the Sierras. With the south to southwest flow
increasing upslope in some areas, "shadowing" will do the opposite
in the central mountains once you get closer to Stanley and
Challis. Strong southerly winds will also cause downslope issues
along the 84/86 corridor as well as the Teton Valley. In fact,
we are expecting a potential for much lighter snow and maybe a mix
along the 84/86 corridor. It's even possible that we see little to
no moisture there. Needless to say, confidence is much lower along
that stretch.  Keyes

LONG TERM...Thursday through Monday. Active pattern continues for
much of the long term period. Precipitation, already underway in
portions of East Idaho, continues Thursday as deep Pacific trough
axis shifts inland along the coast. Deep and moist southerly flow
looks to continue to enhance precipitation over higher elevations
Thursday and Thursday night. Expect southern areas to remain
shadowed by the southerly flow so downslope should limit
precipitation potential, also while keeping temperatures above
normal especially for lows. There is some consensus for frontal
passage during the day Friday, which would remove the limiting
downslope component and help bring snowfall to more areas before
tapering Friday night. While ensemble consensus is good for the
main synoptic features, there is still quite a bit of QPF spread for
individual sites. Confidence remains high on the mountains receiving
well-needed snowfall, but valley sites are much less certain and
overall amounts are expected to fluctuate as the event draws near. A
second weaker feature should bring another chance of precipitation
Saturday and Saturday night, then another deeper trough arrives late
Sunday into Monday. Ensembles and blended solutions favor keeping
at least slight chances of precipitation over most areas each period
into the weekend. DMH

AVIATION...Early morning stratus remains the main concern for
aviation today, although flurries and fluctuating visibilities are
also possible especially for KDIJ and possibly KIDA. In general,
MVFR is expected to be the bottom limit for restrictions most
areas. A Pacific system drives south of the region, but there is
just enough unsettled conditions that could produce more widespread
flurries as mid-level moisture moves into East Idaho later today.
Otherwise expect a return for pockets of MVFR ceilings/vsby. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:30 PM MSTWinter Weather AdvisoryPIHBear Lake, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more5 days

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.